© 2023 MJH Life Sciences™ and CURE - Oncology & Cancer News for Patients & Caregivers. All rights reserved.
Treatment side effects are typically manageable for patients with metastatic kidney cancer, but patients must have open communication with their health care team about them.
Novel kidney cancer treatments come with a batch of new side effects; however, they can be easily managed more often than not among patients with metastatic renal cell carcinoma, according to Heather Greene, NP.
Greene, a nurse practitioner at West Cancer Center in Memphis, Tennessee, sat down with OncLive, a sister publication of CURE, to discuss the management of side effects from treatments such as VEGF tyrosine kinase inhibitors (TKIs), mTOR inhibitors and immunotherapy agents.
“Generally, people do fairly well with immune checkpoint inhibitors. It’s those straggler patients who have really severe neurologic, cardiac or even pulmonary toxicities that we don’t have a good way of screening for,” Greene said. “We’re looking for ways to be able to identify those patients upfront.”
Greene emphasized that patient education is extremely important for patients with kidney cancer, especially in an attempt to negate any myths associated with treatment. For example, a patient may believe that if they report their side effects, their therapy might be stopped and affect their survival benefits. However, not discussing toxicities could do more harm than good, she explained.
“I tell my patients that if they tell me what’s going on, we can intervene early. We might have to stop therapy for a little while or give steroids if the patient is on immune checkpoint inhibitors,” Greene said. “We may have to lower the dose or stop treatment for a small amount of time. In the long run, the patient is going to do better because we’ll be able to stop that (side effect) before it becomes something that won’t allow us to keep them on treatment in the long run.”
While patients should always tell their health care team if they are experiencing any kind of side effect, there are specific ones to also look out for depending on which kind of therapy they are on.
For VEGF TKIs, side effects to be aware of include diarrhea, hypertension (high blood pressure), palmar-planter erythrodysesthesia (hand-foot syndrome) and skin/hair pigmentation. For mTOR inhibitors, side effects can include pneumonitis (inflammation of lung tissue) and stomatitis (a sore or inflammation inside of the mouth). Meanwhile, things become a little more unclear when it comes to managing side effects for immune checkpoint inhibitors, according to Greene.
“In terms of immune checkpoint inhibitors, any patient who is coming in with some kind of vague or nonspecific complaint that (a doctor or nurse is) not sure about, should be thoroughly vetted,” Greene said. “Then, we can make sure it’s not some underlying low-grade immune toxicity that would require intervention and management before hospitalization and intravenous steroids.”
Now, as researchers are exploring novel combinations of these agents, it is even more important to monitor for any expected — or unexpected – side effects.
“It’ll be interesting to see how we vet that going forward and determining whether there is an increase in certain toxicities that we haven’t seen when used in single agents,” Greene said. “Moreover, we wonder if patients are at a higher risk for certain toxicities when we combine therapy. That’s an area that we’ve yet been able to predict or evaluate fully.”
This article was adapted from an original article published on OncLive, titled “Treatment-Related AEs Can Require Careful Management in Patients With RCC.”